Illinois, 2012

Lightning Strike in Illinois, July 7, 2012

July 7, 2012 · NWS LSX · 1 event in 1 county or zone

A 51 year old man was killed by a lightning strike at his home on July 7. At approximately 945 pm, he stepped out the front door onto the porch when the lightning struck.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A 51 year old man was killed by a lightning strike at his home on July 7. At approximately 945 pm, he stepped out the front door onto the porch when the lightning struck.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 7, 9:09 PM CST, 36 minutes earlier.

Area forecast discussion, Jul 7, 9:09 PM CST, 36 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1009 PM CDT SAT JUL 7 2012

.SHORT TERM...
ISSUED AT 302 PM CDT SAT JUL 7 2012
(TONIGHT)

ISOLATED TO SCATTERED THUNDERSTORMS WHICH DEVELOPED ACROSS PARTS OF
THE AREA THIS AFTN SHOULD DIMINISH TONIGHT WITH THE LOSS OF DAYTIME
HEATING. A FEW OF THE STORMS MAY PRODUCE STRONG DOWNBURSTS LATE THIS
AFTN DUE TO THE DEEPLY MIXED BDRY LAYER HOWEVER WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED DUE TO THE WEAK SHEAR. ADDITIONAL SCT PCPN
MAY DVLP INVOF A CDFNT AS IT SINKS SWD OVERNIGHT. HOT WEATHER
ONGOING LATE THIS AFTERNOON AND EVENING...THEN SLOWLY IMPROVE...SO
WILL ALLOW HEADLINES TO EXPIRE AT 10 PM.

KANOFSKY

&&

.LONG TERM...
ISSUED AT 302 PM CDT SAT JUL 7 2012
(SUNDAY THROUGH SATURDAY)

WITH UPPER RIDGE RETROGRADING TO THE WEST COLD FRONT TO MAKE ITS WAY
THROUGH FORECAST AREA...STALLING OUT JUST SOUTH OF FORECAST AREA BY
SUNDAY NIGHT. IN THE MEANTIME...SHOWERS AND THUNDERSTORMS TO DEVELOP
ALONG THE BOUNDARY AS IT MOVES THROUGH. BEST CHANCES OF PCPN WILL BE
ALONG AND SOUTH OF I-70 THROUGH MONDAY...BEFORE TAPERING OFF LATE
MONDAY AFTERNOON. AS FOR PCPN AMOUNTS...MOST LOCATIONS WILL SEE
MEASURABLE AMOUNTS...WITH THE HIGHEST AMOUNTS ALONG AND SOUTH OF
I-70...BUT NOT ENOUGH TO EASE DROUGHT CONDITIONS.

SOME CONCERN ABOUT TEMPS BEING A BIT WARMER IF STORM AND CLOUD
COVERAGE IS SPOTTY ON SUNDAY.  SO FOR NOW...HIGHS ON SUNDAY WILL
RANGE FROM THE UPPER 80S FAR NORTH TO THE MID 90S SOUTH. WITH DEWPTS
IN THE MID TO UPPER 60S...HEAT INDICES SHOULD REMAIN BELOW 100 MOST
LOCATIONS...THOUGH WOULD NOT BE SURPRISED IF A FEW LOCATIONS SEE
HEAT INDICES NEAR 100 FOR A FEW HOURS DURING THE AFTERNOON. NO HEAT
HEADLINES NEEDED AT THIS TIME.

BEYOND THAT...COOLER AIR TO SLOWLY MAKE ITS WAY INTO THE FORECAST
AREA SUNDAY NIGHT THROUGH THE END OF THE FORECAST PERIOD WITH HIGHS
IN THE MID 80S TO LOW 90S AND LOWS EACH NIGHT IN THE MID TO UPPER
60S.

BYRD

&&

.AVIATION...
ISSUED AT 932 PM CDT SAT JUL 7 2012

WEAKENING CLUSTER OF SHOWERS AND THUNDERSTORMS OVER EXTREME
SOUTHWEST ILLINOIS JUST SOUTHEAST OF DOWNTOWN ST. LOUIS CONTINUE
TO DRIFT TO THE WEST AT 5 TO 10 MPH. STRONGEST CELLS REMAIN IN FAR
SOUTHWEST ILLINOIS. COOL FRONTAL BOUNDARY EXTENDS FROM NORTHERN
OHIO THROUGH CENTRAL SOUTHERN IOWA AND INTO SOUTHEAST NEBRASKA.
FRONTAL BOUNDARY WILL CONTINUE TO MOVE SOUTHWARD TONIGHT AND MOVE
INTO CENTRAL AND EAST CENTRAL MISSOURI BY MID TO LATE MORNING.
WILL KEEP SHOWERS AND THUNDERSTORMS OUT OF THE TAFS FOR TOMORROW
MORNING AT THIS TIME. HOWEVER I WOULD NOT BE SURPRISED IF WIDELY
SCATTERED SHOWER AND THUNDERSTORMS MAY BE AROUND TOMORROW MORNING
OVER PARTS OF CENTRAL AND EAST CENTRAL MISSOURI.

SPECIFICS FOR KSTL...WILL KEEP SHOWERS AND THUNDERSTORM OUT OF STL
TAF AT THIS TIME. HOWEVER AS FRONTAL BOUNDARY MOVES THROUGH STL
AREA SUNDAY MORNING WILL KEEP SOME CLOUDS IN THE FORECAST. WINDS
WILL SLOWLY TURN TO THE NORTHEAST BUT WILL REDUCE THE SPEEDS A
LITTLE FROM EARLIER FORECAST.

RP

&&

.CLIMATE...
ISSUED AT 332 AM CDT THU JUL 6 2012

RECORD HIGHS

DATE       ST. LOUIS      COLUMBIA      QUINCY
----------------------------------------------

JUL7 7     103(1936)      104(1890)    103(1936)
JULY 8     101(1980)      104(1980)    102(1936)

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR AUDRAIN MO-BOONE
     MO-CALLAWAY MO-COLE MO-CRAWFORD MO-FRANKLIN MO-GASCONADE MO-
     IRON MO-KNOX MO-LEWIS MO-LINCOLN MO-MARION MO-MONITEAU MO-
     MONROE MO-MONTGOMERY MO-OSAGE MO-PIKE MO-RALLS MO-REYNOLDS
     MO-SHELBY MO-WARREN MO-WASHINGTON MO.

     EXCESSIVE HEAT WARNING UNTIL 10 PM CDT THIS EVENING FOR
     JEFFERSON MO-MADISON MO-ST. CHARLES MO-ST. FRANCOIS MO-ST.
     LOUIS CITY MO-ST. LOUIS MO-STE. GENEVIEVE MO.

IL...EXCESSIVE HEAT WARNING UNTIL 10 PM CDT THIS EVENING FOR ADAMS IL-
     BOND IL-BROWN IL-CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE IL-
     JERSEY IL-MACOUPIN IL-MADISON IL-MARION IL-MONROE IL-
     MONTGOMERY IL-PIKE IL-RANDOLPH IL-ST. CLAIR IL-WASHINGTON
     IL.

&&

WFO LSX
Hazardous weather outlook, Jul 7, 9:43 PM CST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1043 PM CDT SAT JUL 7 2012

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-081200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
1043 PM CDT SAT JUL 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

LITTLE RELIEF FROM THE HEAT CAN BE EXPECTED OVER MANY AREAS
TONIGHT AS MINIMUM TEMPERATURES WILL ONLY DROP TO 75 TO 80
DEGREES. A HEAT ADVISORY HAS BEEN EXTENDED FOR AREAS ALONG AND
SOUTH OF THE INTERSTATE 70 CORRIDOR.

SCATTERED THUNDERSTORMS WILL CONTINUE OVERNIGHT. ANY FURTHER
SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAT INDEX VALUES WILL TOP OUT AROUND 100 DEGREES FOR AREAS ALONG
AND SOUTH OF THE INTERSTATE 70 CORRIDOR...WITH TEMPERATURES IN THE
LOWER TO MID 90S AND MUCH HIGHER HUMIDITY LEVELS. AS A RESULT...
THE HEAT ADVISORY HAS BEEN EXTENDED UNTIL EARLY SUNDAY EVENING.

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF THE AREA
SUNDAY THROUGH MONDAY. WHILE SEVERE WEATHER IS NOT CURRENTLY
ANTICIPATED...SOME OF THE STRONGER STORMS COULD PRODUCE SMALL HAIL
AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

TES

In the hours before

Special weather statement, Jul 7, 7:34 PM CST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
834 PM CDT SAT JUL 7 2012

MOZ073-080215-
WASHINGTON MO-
834 PM CDT SAT JUL 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHINGTON COUNTY
UNTIL 915 PM CDT...

AT 834 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RICHWOODS...OR 12 MILES WEST OF DE SOTO...
MOVING NORTHWEST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  RICHWOODS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

TES
Local storm report, Jul 7, 7:54 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
854 PM CDT SAT JUL 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             SHILOH                  38.55N  89.91W
07/07/2012  E0.70 INCH       ST. CLAIR          IL   TRAINED SPOTTER

&&

BYRD
Local storm report, Jul 7, 8:55 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
955 PM CDT SAT JUL 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 PM     TSTM WND DMG     WATERLOO                38.33N  90.16W
07/07/2012                   MONROE             IL   AMATEUR RADIO

            LARGE TREE BLOWN DOWN ONTO POWER LINES IN
            WATERLOO...CAUSING POWER OUTAGES.

&&

BYRD
Special weather statement, Jul 7, 8:59 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
959 PM CDT SAT JUL 7 2012

ILZ101-102-MOZ063-064-080400-
MONROE IL-ST. CLAIR IL-ST. LOUIS MO-ST. LOUIS CITY MO-
959 PM CDT SAT JUL 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ST. LOUIS CITY...
SOUTHERN ST. LOUIS...WESTERN ST. CLAIR AND NORTHERN MONROE COUNTIES
UNTIL 1100 PM CDT...

AT 955 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MILLSTADT...MOVING NORTHWEST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  COLUMBIA...
  DUPO...
  CAHOKIA...
  OAKVILLE...
  LEMAY...
  MEHLVILLE...
  AFFTON...
  LAKESHIRE...
  SHREWSBURY...
  CRESTWOOD...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TILLY
Local storm report, Jul 7, 9:25 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1025 PM CDT SAT JUL 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     HEAVY RAIN       NEW HANDOVER            38.39N  90.23W
07/07/2012  M1.87 INCH       MONROE             IL   TRAINED SPOTTER

&&

TES
Local storm report, Jul 7, 9:26 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ST LOUIS MO
1026 PM CDT SAT JUL 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     DOWNBURST        ST. CLAIR               38.35N  90.98W
07/07/2012  E70 MPH          FRANKLIN           MO   AMATEUR RADIO

            AMATEUR RADIO OPERATOR REPORTED TREE DAMAGE IN THE CITY
            LIMITS OF ST. CLAIR

0510 PM     DOWNBURST        ST. CLAIR               38.35N  90.98W
07/07/2012  E70 MPH          FRANKLIN           MO   LAW ENFORCEMENT

            FRANKLIN COUNTY SHERIFF REPORTED SEVERAL LARGE TREES
            DOWN OVER THE CENTRAL AND WESTERN PARTS OF ST. CLAIR
            CITY LIMITS. LARGE TREES FELL ON TOP OF SOME HOMES.

0610 PM     HAIL             DOE RUN                 37.74N  90.50W
07/07/2012  E1.00 INCH       ST. FRANCOIS       MO   TRAINED SPOTTER

            SOME TREES AND POWER LINES DOWNED.

0618 PM     HAIL             PARK HILLS              37.85N  90.53W
07/07/2012  E0.75 INCH       ST. FRANCOIS       MO   LAW ENFORCEMENT

            RAIN MOVING HORIZONTAL BUT NO ESTIMATE ON WIND SPEED OR
            WIND DAMAGE NOTED

0625 PM     TSTM WND DMG     PARK HILLS              37.85N  90.53W
07/07/2012                   ST. FRANCOIS       MO   LAW ENFORCEMENT

            POWER LINES DOWNED ON ROUTE 221

0625 PM     LIGHTNING        PARK HILLS              37.85N  90.53W
07/07/2012                   ST. FRANCOIS       MO   LAW ENFORCEMENT

            SEVERAL PEOPLE STRUCK. UNKNOWN NUMBER OF INJURIES.

0625 PM     DOWNBURST        CUBA                    38.06N  91.40W
07/07/2012  E65 MPH          CRAWFORD           MO   LAW ENFORCEMENT

            MAJOR DAMAGE IN CUBA INCLUDING BUILDING COLLAPSES...
            VEHICLE ROLLOVERS... AND NUMEROUS POWER LINES DOWNED.
            TIME ESTIMATED

0625 PM     DOWNBURST        CUBA                    38.06N  91.40W
07/07/2012  E65 MPH          CRAWFORD           MO   EMERGENCY MNGR

            8 INCH DIAMETER TREE DOWN. 6 INCH DIAMETER TREE LIMBS
            BROKEN. POWERLINES DOWNED.

0625 PM     TSTM WND DMG     CUBA                    38.06N  91.40W
07/07/2012                   CRAWFORD           MO   AMATEUR RADIO

            TREES...TREE LIMBS BLOWN DOWN. ALSO...ROOF WAS BLOWN
            OFF OF A TRUCK STOP.

0704 PM     TSTM WND DMG     KIRKWOOD                38.58N  90.42W
07/07/2012                   ST. LOUIS          MO   BROADCAST MEDIA

            TREE AND POWER LINE DAMAGE IN KIRKWOOD.

0705 PM     HAIL             IRONTON                 37.60N  90.64W
07/07/2012  E0.50 INCH       IRON               MO   TRAINED SPOTTER

            SURFACE WIND GUSTS WERE ESTIMATED BETWEEN 40 TO 50 MPH

0712 PM     DOWNBURST        PILOT KNOB              37.62N  90.64W
07/07/2012  E70 MPH          IRON               MO   LAW ENFORCEMENT

            TREES DOWN AND POWER LINES DOWN WITHIN PILOT KNOB TOWN
            LIMITS DUE TO MICROBURSTS

0717 PM     TSTM WND DMG     1 NE ELLISVILLE         38.60N  90.58W
07/07/2012                   ST. LOUIS          MO   FIRE DEPT/RESCUE

            SEVERAL TREES BLOWN DOWN ON VESPER DRIVE.

0738 PM     TSTM WND DMG     1 SSE MANCHESTER        38.58N  90.51W
07/07/2012                   ST. LOUIS          MO   FIRE DEPT/RESCUE

            TREES BLOWN DOWN ON BROOKVALE TERRACE.

0845 PM     HAIL             SHILOH                  38.55N  89.91W
07/07/2012  E0.70 INCH       ST. CLAIR          IL   TRAINED SPOTTER

0846 PM     TSTM WND DMG     WATERLOO                38.33N  90.16W
07/07/2012                   MONROE             IL   AMATEUR RADIO

            LARGE TREE BLOWN DOWN ONTO POWER LINES IN
            WATERLOO...CAUSING POWER OUTAGES.

1025 PM     HEAVY RAIN       NEW HANDOVER            38.39N  90.23W
07/07/2012  M1.87 INCH       MONROE             IL   TRAINED SPOTTER

&&

TES

The radar

The St Louis radar (KLSX), 120 km away, was scanning. The volume nearest the first event began at 03:47 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Washington

When
July 7, 9:45 PM CST
Where
Washington County, Nashville
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
38.350, -89.380

A 51 year old man was killed by a lightning strike when he stepped out of his front door onto the porch.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Washington2012-07-0751MaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386941.